New Mexico, 2025Flash Flood and Dust Storm in New Mexico, July 8, 2025
July 8, 2025 · NWS EPZ · 7 events in 4 counties and zones
Thunderstorms developed off of the Sacramento Mountains as well as the Gila region and pushed southwest onto the lowlands. As storms moved through, they brought gusty outflow winds, a localized dust storm as well as flash flooding.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed off of the Sacramento Mountains as well as the Gila region and pushed southwest onto the lowlands. As storms moved through, they brought gusty outflow winds, a localized dust storm as well as flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 8, 10:19 AM MST, 3 hours 37 minutes earlier. Its key messages:
- Updated at 1117 AM MDT Tue Jul 8 2025
- Lower grade monsoon conditions expected for the next several days, though northerly flow aloft will favor thunderstorms working into the lowlands in the evenings, especially in southwestern New Mexico.
- Some lowland storms could bring gusty winds and blowing dust as low level moisture becomes limited.
- High temperatures will run about 5 to 10 degrees above normal through the end of the week.
- Uptick in thunderstorm coverage possible Friday and into early next week.
Area forecast discussion, Jul 8, 10:19 AM MST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1119 AM MDT Tue Jul 8 2025
...New DISCUSSION, AVIATION, FIRE WEATHER...
.KEY MESSAGES...
Updated at 1117 AM MDT Tue Jul 8 2025
- Lower grade monsoon conditions expected for the next several
days, though northerly flow aloft will favor thunderstorms
working into the lowlands in the evenings, especially in
southwestern New Mexico.
- Some lowland storms could bring gusty winds and blowing dust as
low level moisture becomes limited.
- High temperatures will run about 5 to 10 degrees above normal
through the end of the week.
- Uptick in thunderstorm coverage possible Friday and into early
next week.
&&
.DISCUSSION...
Issued at 1117 AM MDT Tue Jul 8 2025
Today, models are predicting a repeat of yesterdays monsoon
patterns. Conditions are expected to remain relatively calm through
early afternoon. As the day progresses isolated to scattered
storms are expected to develop with the most favorable conditions
being east of the Continental Divide. A weak high pressure will
try to establish itself over the Four Corners area, repressing
some development and will begin pushing moisture out of our CWA
overnight.
Tomorrow is when we will see the atmosphere really
begin to dry out. Isolated thunderstorms and pop-up showers will
be possible due to left over moisture from previous storms, mainly
along the slopes in Otero, Sierra, and Grant counties.
Temperatures will continue to increase again seeing temperatures
in the upper 90s with some areas possibly seeing 100-102 degrees.
As the week progresses the upper high becomes established over the
southern CA area with an W-E elongated ridge axis extending
through the area. Isolated thunderstorms and pop-up showers are
possible for the rest of the week but development will stay
mostly in the mountains. Thursday and Friday will see the highest
temperatures with a possible Heat Advisory being issued for the El
Paso Metro and parts of the Rio Grande River Valley with temps
into the 105-107 range. EC indicates Thu being the hottest while
the GFS shows Fri. Ensemble means both indicate Thu just slightly
cooler than Fri.
As we get into the weekend that High Pressure system will propagate
to off the California Coast while another high becomes established
over the SE CONUS. A weak upper disturbance will move through the
TX Panhandle and allow for an influx of moisture increasing the
chance for thunderstorms. Heading into next week, a weak
trough/low will begin to form over Eastern New Mexico and
Northern Mexico. With the abundance of atmospheric moisture, heavy
rain events may be possible.
&&
.AVIATION...
(18Z TAFS)
Issued at 1117 AM MDT Tue Jul 8 2025
Another replay of yesterday is expected with general P6SM
SCT080-100 SCT-BKN150-200 with scattered mountain and widely
scattered lowland 3-5SM -TSRA BKN040-060 with wind gusts over
40KTS possible. Higher confidence in storms at KDMN, KLRU and KELP
and have kept in PROB30 for 21Z-02Z. Storms will push south of
the area by 04Z with skies gradually clearing overnight.
&&
.FIRE WEATHER...
Issued at 1117 AM MDT Tue Jul 8 2025
Daily thunderstorm chances will continue, especially over the area
mountains but drier air will be filtering in through Friday.
Expect high temperatures on the lowlands to get into the upper 90s
to around 105 by Thursday which will lower RH's into the mid
teens, but the mountains will generally remain in the 20s. Winds
will be on the light side through Thursday and a slightly breezy
day with west to northwest winds for Friday. Moisture starts to
return for the weekend with an uptick in thunderstorm chances and
RH's.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 76 102 78 104 / 20 10 10 10
Sierra Blanca 69 93 69 96 / 20 10 0 10
Las Cruces 72 99 72 100 / 20 10 10 10
Alamogordo 69 98 72 100 / 30 20 0 10
Cloudcroft 54 75 56 77 / 30 30 0 30
Truth or Consequences 72 100 75 101 / 10 10 10 20
Silver City 63 94 68 95 / 30 40 40 50
Deming 70 102 73 103 / 20 10 30 20
Lordsburg 72 102 73 101 / 20 20 30 20
West El Paso Metro 76 99 78 101 / 20 10 10 10
Dell City 68 96 67 98 / 20 10 0 0
Fort Hancock 74 100 74 103 / 20 10 0 10
Loma Linda 68 92 70 95 / 20 10 0 10
Fabens 74 100 75 104 / 20 10 0 0
Santa Teresa 73 98 75 100 / 20 0 10 10
White Sands HQ 73 99 77 101 / 20 10 10 10
Jornada Range 70 99 72 100 / 20 10 10 20
Hatch 71 102 73 103 / 20 10 20 20
Columbus 74 102 75 103 / 20 0 20 10
Orogrande 71 98 72 98 / 20 10 0 10
Mayhill 59 85 61 89 / 30 30 0 20
Mescalero 58 86 61 89 / 40 30 0 30
Timberon 57 82 57 84 / 20 20 0 20
Winston 61 92 62 94 / 20 30 20 40
Hillsboro 68 99 70 100 / 30 20 30 30
Spaceport 69 98 70 100 / 20 10 10 20
Lake Roberts 57 93 57 95 / 40 50 40 50
Hurley 65 96 68 97 / 30 30 40 40
Cliff 61 99 62 100 / 30 30 40 40
Mule Creek 59 97 60 98 / 30 30 30 30
Faywood 69 95 70 96 / 30 20 30 40
Animas 72 101 74 101 / 30 20 30 20
Hachita 71 101 72 101 / 30 10 30 20
Antelope Wells 71 99 72 99 / 30 20 30 30
Cloverdale 70 95 69 95 / 30 20 40 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...26-Grzywacz
In the hours before
Special weather statement, Jul 8, 12:21 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service El Paso TX
121 PM MDT Tue Jul 8 2025
NMZ414>416-081945-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
121 PM MDT Tue Jul 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL OTERO COUNTY
THROUGH 145 PM MDT...
At 120 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Apache Summit, moving southwest at 5 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Mescalero and Apache Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3324 10567 3314 10554 3304 10568 3314 10577
TIME...MOT...LOC 1920Z 046DEG 5KT 3316 10568
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
JG
Special weather statement, Jul 8, 1:16 PM MST, 40 minutes before
Special Weather Statement
National Weather Service El Paso TX
216 PM MDT Tue Jul 8 2025
NMZ414>416-428-082045-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Central Tularosa Basin/Alamogordo NM-
Sacramento Mountains Above 7500 Feet NM-
216 PM MDT Tue Jul 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN OTERO COUNTY THROUGH
245 PM MDT...
At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Lake Mescalero, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northern Otero
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3331 10572 3330 10572 3330 10566 3322 10566
3321 10590 3339 10583 3339 10573
TIME...MOT...LOC 2016Z 354DEG 8KT 3334 10578
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ZASpecial weather statement, Jul 8, 1:40 PM MST, 16 minutes before
Special Weather Statement
National Weather Service El Paso TX
240 PM MDT Tue Jul 8 2025
NMZ410-411-427-082115-
Northern Dona Ana County NM-
West Central Tularosa Basin/White Sands NM-
Southern Dona Ana County/Mesilla Valley NM-
240 PM MDT Tue Jul 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OTERO AND EAST
CENTRAL DONA ANA COUNTIES THROUGH 315 PM MDT...
At 240 PM MDT, Doppler radar was tracking a strong thunderstorm near
Organ, moving southwest at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
White Sands Missile Range Main Post, Organ, Talavera, East Mesa,
Northeast Las Cruces, Dripping Springs, Aguirre Springs, Portions of
Organ Mountains Desert Peaks National Monument, Soledad Canyon, and
San Augustin Pass.
This includes Highway 70 in New Mexico between mile markers 156 and
178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3257 10653 3251 10631 3219 10645 3236 10672
TIME...MOT...LOC 2040Z 036DEG 6KT 3243 10654
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
ZAEvent by event
4 thunderstorm wind, 2 dust storm, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Dona Ana
- When
- July 8, 1:56 PM MST
- Where
- Dona Ana County, 1.67 mi NNW of Organ
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.442, -106.612
A peak wind gust of 59 mph was recorded on an Ambient Weather station on Hawkeye Canyon Ct.
Thunderstorm Wind, Dona Ana
- When
- July 8, 2:15 PM MST
- Where
- Dona Ana County, 1.85 mi ENE of Organ
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.431, -106.571
The San Augustin Pass recorded a peak gust of 63 mph.
Flash Flood, Dona Ana
- When
- July 8, 2:20 PM MST to 4:00 PM MST
- Where
- Dona Ana County, 3.13 mi NNW of Organ to 3.74 mi SSW of Organ
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.463, -106.617
White Sands employees reported water running over Baylor Canyon Road south of Organ. There was also deep water over NASA Rd about 4 miles north of Organ.
Thunderstorm Wind, Otero
- When
- July 8, 4:30 PM MST
- Where
- Otero County, 10.69 mi NW of Tularosa
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.178, -106.152
The Rita Mesonet site on the White Sands Missile Range recorded a peak gust of 61 mph.
Thunderstorm Wind, Otero
- When
- July 8, 4:55 PM MST
- Where
- Otero County, 9.32 mi W of Tularosa
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.067, -106.181
The Tula Mesonet site on the White Sands Missile Range recorded a peak gust of 62 mph.
Dust Storm, Southwest Desert/Lower Gila River Valley
- When
- July 8, 4:56 PM MST to 5:15 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Department of Highways
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Interstate 10 was closed approximately 7 miles west of Lordsburg along the playa due to blowing dust.
Dust Storm, East Central Tularosa Basin/Alamogordo
- When
- July 8, 5:08 PM MST to 5:45 PM MST
- Where
- East Central Tularosa Basin/Alamogordo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
A spotter reported a haboob with visibilities less than a mile near Alamogordo towards Holloman Air Force Base.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Damaging Winds in New Mexico, July 8, 20253 deaths · 2 injured · $50 million · 72 kt wind · 7 events
- Damaging Winds and Lightning Strike in New Jersey, July 8, 20251 death · 55 kt wind · 17 events
- Wildfire in Washington, July 8, 2025$11 million · 1 event
- Hail and Damaging Wind in Kansas, July 8, 2025$2.5 million · 2.5 in hail · 10 events
- Flash Flood and Flood in Illinois, July 8, 2025$400,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 8, 2025$125,000 · 1.75 in hail · 24 events
- Damaging Wind in Oregon, July 8, 2025$150,000 · 61 kt wind · 1 event
- Damaging Winds in Maryland, July 8, 2025$54,000 · 67 kt wind · 16 events
- Damaging Winds in Virginia, July 8, 2025$55,000 · 50 kt wind · 13 events
- Damaging Winds in Pennsylvania, July 8, 2025$45,000 · 61 kt wind · 9 events
- Damaging Winds and Lightning Strike in Virginia, July 8, 2025$46,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Oklahoma, July 8, 2025$53,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275252, 1275254, 1275250, 1275255, 1275256, 1275258, 1275257.